A 68-Year-Old Woman with Multiple Nsaid-Induced Adverse Effects

Collins, R.J.; Brokaw, D.K.

The Consultant Pharmacist 20(8): 685-688

2005


DOI: 10.4140/tcp.n.2005.685
Accession: 068492593

Download citation:  
Text
  |  
BibTeX
  |  
RIS

Article/Abstract emailed within 0-6 h
Payments are secure & encrypted
Powered by Stripe
Powered by PayPal

Abstract
Common comorbid conditions such as atrial fibrillation, hypertension, congestive heart failure, and osteoarthritis put geriatric patients at risk for toxicity while using nonsteroidal anti-inflammatory drugs (NSAIDs). Concomitant medications also can contribute to complications associated with NSAID therapy. However, NSAID therapy is widely used for pain management in this patient population. This case describes a 68-year-old patient, with a history of hypertension and osteoarthritis, who presented with multiple NSAID-induced adverse effects. Upon admission to the hospital, this patient was found to have renal and hepatic failure, fluid overload, and electrocardiogram changes, most likely as a result of excessive naproxen ingestion. This patient also was taking hydrochlorothiazide and had not had any laboratory values drawn to monitor her medication regimen. Subsequently, she required hemodialysis and a long hospital course. Her hepatic failure, fluid overload, and electrocardiogram changes resolved with treatment. Multiple health care providers could have detected problems with this patient's pain management. Adverse events associated with NSAIDs can be prevented with patient monitoring and education. Health care providers also need education to learn how to optimize the pain management of their geriatric patients. Recommendations for preventing NSAID-induced adverse effects and for optimizing pain management are presented.